Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Albuquerque, NM

September 12, 2002Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 12, 2002, 2:18 PM MDT for Socorro County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 2:18 PM MDT (20:18 UTC)
Expired
Sep 12, 2002, 3:00 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 113 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS55 KABQ 122018
SVRABQ
NMC053-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
217 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 300 PM MDT

* AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAGDALENA...OR ABOUT 20 MILES WEST OF
  SOCORRO...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES WEST OF LEMITAR AT 300 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE 
HAIL. MOVE INDOORS AND AVOID WINDOWS. HEAVY RAINS FROM SEVERE 
THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN 
ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO 
DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3417 10737 3401 10726 3416 10685 3437 10699

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 10:30 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 12, 10:30 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT THU SEP 12 2002

UPDATED MORNING ZONES TO REMOVE AFTERNOON FOG FROM NE HILANDS.
REMOVED MORNING FOG FROM OTHER ZONES AND TOUCHED UP TEMPS. JWS

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 1:32 PM MDTSevere Thunderstorm WarningABQGuadalupe28 min
Sep 12, 3:02 PM MDTSevere Thunderstorm WarningABQGuadalupe43 min
Sep 12, 3:15 PM MDTSevere Thunderstorm WarningABQSandoval45 min
Sep 12, 3:36 PM MDTTornado WarningABQSandoval39 min
Sep 12, 4:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia35 min
Sep 12, 4:18 PM MDTSevere Thunderstorm WarningABQSandoval42 min
Sep 12, 5:19 PM MDTSevere Thunderstorm WarningABQDe Baca41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.